What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 17, 1:10 AM CST, 40 minutes earlier.
Area forecast discussion, Jul 17, 1:10 AM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
210 AM CDT Fri Jul 17 2020
...Updated Long Term...
.SHORT TERM...(Friday and Saturday)
Issued at 1212 AM CDT Fri Jul 17 2020
As the last several runs of NAM/HRRR have been hinting at, a weak
shortwave is providing just enough lift to initiate convection
across the western zones as of midnight. Have already increased
pop grids substantially through sunrise across the western, into
the northern counties. Latest HRRR iterations dissipate this
activity across the northern zones late tonight. Instability will
be sufficient to maintain some robust updrafts, with mesoanalysis
indicating MUCAPE in the 2-3000 J/kg range. Shear is virtually
nonexistent, but moisture availability is high, providing locally
heavy rainfall, lightning and perhaps sub severe-caliber hail at
times.
Still expecting a transition toward hotter/drier to begin on
Friday under strong high pressure aloft (594-595 dm 500 mb
heights). Models show strong warming at 850 mb versus Thursday,
with net warming near +6C. Coupled with a much more defined SWly
downsloping boundary layer flow, afternoon temperatures will
respond, with all locations within a few degrees of 100 by 4 pm.
The hottest temperatures of 102-105 will be found near the
Oklahoma border, nearest the core of the high pressure aloft.
00z NAM progs leeside cyclogenesis near 1000 mb across NE Colorado
Friday afternoon, supporting S/SW wind gusts to at least near
30 mph at times. Increased wind/wind gust grids about 3-5 mph
across the board, and this mixing will encourage the warmup. Moist
soils and green vegetation from recent rainfall may keep
temperatures 1-2 degrees below the forecast values in some
locales.
The heat will build further on Saturday, with compression in the
pre-frontal warm sector. 00z NAM progs a 998 mb surface low near
Syracuse at 7 pm, with widespread triple digit heat Saturday
afternoon. Held back a few degrees from the hottest guidance
(again considering recent rainfall and vegetation) but still
afternoon temperatures of 103-107 will be common across the south
central/SE zones Saturday afternoon.
All grids are dry for all zones daylight Friday, through Friday
night, and through daylight Saturday.
.LONG TERM...(Sunday through Thursday)
Issued at 210 AM CDT Fri Jul 17 2020
A break from the heat is expected Sunday (especially northern
zones) as high pressure weakens aloft, and a weak cold front
sneaks into SW KS. Some northern zones may hold in the upper 80s
Sunday afternoon, and trimmed a few degrees off the NBM max temp
grid especially north. With the frontal boundary acting as a
focusing mechanism, and weaker heights/cooler temperatures aloft,
the uptick in shower/thunderstorm coverage to the 40-50% range
offered by the NBM for Sunday evening was accepted. Flow will be
weak and nebulous Sunday, between one upper high over the Four
Corners, and another over Tennessee. As such, pulse type
convection will dominate with locally heavy rainfall. GFS shows
strong moistening of the atmospheric column Sunday, with
precipitable water near/over 1.5 inches, and near 2 inches across
the eastern zones. Some local flooding issues are possible Sunday
where storms decide to track.
Weakness in the upper ridge axis over SW KS Sunday is forecast by
00z ECMWF to persist Monday, keeping the heat at bay, and keeping
convection prospects alive. 00z ECMWF supports the next relative
maximum in NBM's pop grids Monday afternoon/evening. Confident
more scattered convection Monday will produce locally heavy
rainfall once again, with perhaps some marginally severe wind/hail
potential. Temperatures will be restricted to the upper 80s and
lower 90s.
Tuesday through Thursday, a trend toward hotter and drier is
expected as the two high pressure centers aloft consolidate and
organize over the plains.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1057 PM CDT Thu Jul 16 2020
VFR flight conditions are expected this TAF period for all
terminals. A few weak thunderstorms have been noted over the last
hour or so over Stanton and Grant counties heading toward GCK and
HYS, however confidence is low these storms will impact those
terminals. Friday morning winds will increase out of the southwest
and later combine with the nocturnal low level jet to produce
strong low level shear across all terminals after 04Z.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 71 101 78 104 / 30 10 10 0
GCK 69 101 74 104 / 60 0 10 10
EHA 68 99 70 100 / 60 10 10 0
LBL 70 103 74 103 / 50 0 10 0
HYS 70 99 74 101 / 30 30 10 0
P28 73 102 77 103 / 10 10 0 0
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Springer
In the hours before
Special weather statement, Jul 16, 11:00 PM CST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1200 AM CDT Fri Jul 17 2020
KSZ074-075-084-085-170530-
Stanton KS-Stevens KS-Grant KS-Morton KS-
1200 AM CDT Fri Jul 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR MORTON...SOUTHWESTERN GRANT...
SOUTHERN STANTON AND WESTERN STEVENS COUNTIES UNTIL 1230 AM CDT...
At 1159 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wilburton, moving northeast at 30 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Hugoton, Elkhart, Rolla, Moscow, Richfield, Wilburton, The Saunders
Elevator and Feterita.
LAT...LON 3699 10204 3749 10204 3736 10113 3699 10150
TIME...MOT...LOC 0459Z 232DEG 25KT 3712 10184
SPRINGER
Special weather statement, Jul 16, 11:25 PM CST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1225 AM CDT Fri Jul 17 2020
KSZ074>076-084>086-170630-
Seward KS-Stanton KS-Stevens KS-Grant KS-Haskell KS-Morton KS-
1225 AM CDT Fri Jul 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEWARD...
NORTHEASTERN MORTON...GRANT...EASTERN STANTON...STEVENS AND
SOUTHWESTERN HASKELL COUNTIES UNTIL 130 AM CDT...
At 1225 AM CDT, Doppler radar was tracking a strong thunderstorm near
Feterita, moving northeast at 30 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Ulysses, Hugoton, Johnson City, Sublette, Satanta, Moscow, Richfield,
Ryus, Cave, Hickok, Big Bow and Feterita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Dodge City.
&&
LAT...LON 3723 10187 3769 10172 3751 10075 3702 10133
TIME...MOT...LOC 0525Z 228DEG 35KT 3721 10150
HOVORKA
Special weather statement, Jul 16, 11:48 PM CST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1248 AM CDT Fri Jul 17 2020
KSZ062-063-075>077-170630-
Gray KS-Finney KS-Kearny KS-Grant KS-Haskell KS-
1248 AM CDT Fri Jul 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN KEARNY...WESTERN
FINNEY...NORTHEASTERN GRANT...NORTHWESTERN GRAY AND NORTHWESTERN
HASKELL COUNTIES UNTIL 130 AM CDT...
At 1248 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Lakin, moving northeast at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Garden City, Lakin, Holcomb, Deerfield, Pierceville and Plymell.
LAT...LON 3764 10108 3790 10150 3826 10083 3793 10049
TIME...MOT...LOC 0548Z 231DEG 30KT 3784 10116
HOVORKA
Special weather statement, Jul 17, 12:21 AM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Dodge City KS
121 AM CDT Fri Jul 17 2020
KSZ061>063-074>077-170700-
Gray KS-Finney KS-Stanton KS-Kearny KS-Hamilton KS-Grant KS-
Haskell KS-
121 AM CDT Fri Jul 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAMILTON...KEARNY...
FINNEY...GRANT...EASTERN STANTON...NORTHWESTERN GRAY AND HASKELL
COUNTIES UNTIL 200 AM CDT/100 AM MDT/...
At 121 AM CDT/1221 AM MDT/, Doppler radar was tracking a strong
thunderstorm 10 miles southeast of Lakin, moving northeast at 30 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Garden City, Ulysses, Lakin, Holcomb, Johnson City, Sublette,
Satanta, Deerfield, Pierceville, Charleston, Ryus, Big Bow, Plymell
and Hickok.
LAT...LON 3742 10078 3746 10186 3820 10135 3814 10030
TIME...MOT...LOC 0621Z 230DEG 27KT 3782 10113
HOVORKA
Special weather statement, Jul 17, 12:55 AM CST, 55 minutes before
Special Weather Statement
National Weather Service Dodge City KS
155 AM CDT Fri Jul 17 2020
KSZ062>064-076>078-170745-
Gray KS-Finney KS-Hodgeman KS-Kearny KS-Haskell KS-Ford KS-
155 AM CDT Fri Jul 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FORD...SOUTHEASTERN
KEARNY...FINNEY...NORTHEASTERN GRANT...SOUTHWESTERN HODGEMAN...GRAY
AND HASKELL COUNTIES UNTIL 245 AM CDT...
At 154 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Plymell, moving northeast at 30 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Garden City, Cimarron, Holcomb, Montezuma, Pierceville, Copeland,
Ingalls, Ensign, Charleston, Howell, Plymell, Kalvesta and The
Haggard Elev.
LAT...LON 3774 10109 3774 10112 3824 10093 3814 9997
3754 10029 3752 10109
TIME...MOT...LOC 0654Z 222DEG 36KT 3771 10076
HOVORKASpecial weather statement, Jul 17, 1:34 AM CST, 16 minutes before
Special Weather Statement
National Weather Service Dodge City KS
234 AM CDT Fri Jul 17 2020
KSZ044-045-063-064-077-078-170815-
Gray KS-Finney KS-Hodgeman KS-Lane KS-Ness KS-Ford KS-
234 AM CDT Fri Jul 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR FORD...NORTHEASTERN FINNEY...
WESTERN NESS...HODGEMAN...SOUTHEASTERN LANE AND GRAY COUNTIES UNTIL
315 AM CDT...
At 234 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Ingalls, moving northeast at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Dodge City, Cimarron, Ness City, Montezuma, Jetmore, Spearville,
Ingalls, Ford, Hanston, Ensign, Charleston, Howell, Wright, Kalvesta,
The Haggard Elev and Ft. Dodge.
LAT...LON 3758 9968 3758 10059 3823 10064 3861 9975
TIME...MOT...LOC 0734Z 216DEG 32KT 3772 10044
HOVORKA